DEAR DR. DONOHUE: I admit that I’m a very uptight person. Sometimes I can’t control my breathing. I start breathing very fast, and I become dizzy. When I sit and calm myself, my breathing returns to normal and all is well. This happens when I am stressed out.

My doctor tells me I am hyperventilating. He has taken an awful lot of tests, including blood, breathing tests and X-rays. I don’t want to believe this is a self-induced illness. Can you suggest any physical illnesses that might be the cause? — P.L.

ANSWER: Hyperventilation, rapid and deep breathing, upsets the body’s acid-base balance. Exhaling so much carbon dioxide so rapidly makes the blood and the entire body less acid than it should be.

The upset in acid-base balance brings many changes. Dizziness is one possible consequence. The lips might feel numb, and peculiar sensations often spring up in other body areas. People feel weak and unbalanced. The change can cause them to faint.

Congestive heart failure, liver diseases and lung diseases are some of the ailments that might trigger hyperventilation. A rise in body temperature and pain are other stimuli that make people breathe rapidly and bring an imbalance to body chemistry.

In your case, I agree with your doctor. A physical illness isn’t the likely cause. The attacks are unpredictable, and the only rhyme or reason to them is stressful situations. But that doesn’t make them any less real.

You can get a handle on them by seeing a therapist, who can unearth any psychological problem buried deep in your subconscious mind that is triggering the attacks. If they’re making your life a shambles and interfering with your ability to function, medicines that decrease the intensity of anxiety are helpful in the early stages of therapy.

DEAR DR. DONOHUE: Would you call this an addiction: I am hooked on nasal sprays. If I don’t use one a couple of times every day, my nose becomes so clogged that I can hardly breathe. Can you suggest some way for me to get off them? — J.P.

ANSWER: You’re talking about nasal decongestants, right? I’m sure the instructions on the label say not to use the spray for prolonged periods. “Prolonged periods” is a nebulous guideline. Three days is long enough to use such sprays.

Decongestants constrict swollen blood vessels that leak fluid and obstruct the nasal passage. They also cut down the production of mucus. When used for too long, they lead to rebound expansion of the vessels. The nose becomes perpetually stuffed.

It’s not an addiction; it’s overuse. You can unhook yourself with a saline nasal spray. Alternate the decongestant with the saline spray. Gradually reduce the decongestant spray and depend more on the saline spray. You ought to be using only the saline spray in a week. Then you can stop it, too.

DEAR DR. DONOHUE: Please be kind enough to explain to me what “subcutaneous” means.

I have taken oral diabetes medicines for at least 10 years. Now my doctor has put me on insulin, which I have to take by subcutaneous injection. The nurse showed me how to do it. I guess I was flustered at the time, and I don’t have the details down cold. I need some instructions to be sure I am injecting it right. — H.L.

ANSWER: “Subcutaneous” means “under the skin.” Pinch a fold of skin between your thumb and index finger. What you pinched is both skin and the easily moved tissue beneath the skin, the subcutaneous tissue. That’s where you want to inject insulin. You don’t have to pinch skin to find the right spot when you inject. Just make sure you’re under the skin.

If you need more instruction on how to administer insulin, get back to the nurse in your doctor’s office or call your local hospital. Many hospitals have classes in diabetes treatment for the public.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.